Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS Goodland, KS

June 23, 20184 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2018, 5:50 PM MDT for 4 counties in Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 5:50 PM MDT (23:50 UTC)
Expired
Jun 23, 2018, 6:30 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 6:04 PM MDTTSTM WND GST 739 Sse Sharon Springs, KSMESONET STATION C6099, 9 SSE SHARON SPRINGS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS53 KGLD 232350
SVRGLD
KSC071-109-199-203-240030-
/O.NEW.KGLD.SV.W.0210.180623T2350Z-180624T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
550 PM MDT SAT JUN 23 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wichita County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Southwestern Logan County in west central Kansas...
  Northeastern Greeley County in west central Kansas...

* Until 630 PM MDT/730 PM CDT/.

* At 550 PM MDT/650 PM CDT/, a severe thunderstorm was located 8
  miles south of Sharon Springs, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 2350Z 316DEG 25KT 3878 10172 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
446 
WWUS53 KGLD 240005
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
605 PM MDT SAT JUN 23 2018

KSC071-109-199-203-240030-
/O.CON.KGLD.SV.W.0210.000000T0000Z-180624T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
605 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES...

At 605 PM MDT/705 PM CDT/, a severe thunderstorm was located 14 miles
southeast of Sharon Springs, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 0005Z 327DEG 27KT 3871 10165 

HAIL...1.00IN
WIND...60MPH
 
$$
044 
WWUS53 KGLD 240011
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
611 PM MDT SAT JUN 23 2018

KSC071-109-199-203-240030-
/O.CON.KGLD.SV.W.0210.000000T0000Z-180624T0030Z/
Wichita KS-Wallace KS-Logan KS-Greeley KS-
611 PM MDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
MDT/730 PM CDT/ FOR NORTHWESTERN WICHITA...SOUTHEASTERN WALLACE...
SOUTHWESTERN LOGAN AND NORTHEASTERN GREELEY COUNTIES...

At 611 PM MDT/711 PM CDT/, a severe thunderstorm was located 16 miles
northeast of Tribune, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3878 10188 3891 10172 3867 10133 3847 10157
TIME...MOT...LOC 0011Z 316DEG 25KT 3868 10161 

HAIL...1.00IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:31 PM MDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 2:31 PM MDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
231 PM MDT Sat Jun 23 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Sat Jun 23 2018

Tonight-Sunday...low confidence forecast through the period. Am
thinking an organized line/cluster of storms will develop in the
vicinity of the CO/KS border along and south of the interstate
late in the afternoon moving east or southeast this evening with
another possibility of thunderstorms developing near or along a
cold frontal boundary. Couldnt get too detailed unfortunately. Low
temperatures near normal. On Sunday gut tells me we will be in a
lull for part of the day but I guess we could see some storms
along the cold front. Not confident in severe weather as well
given in part the NAM model producing afternoon temperatures in
the 60s to low 70s. 18z NAM event cooler with low 60s to upper
70s. We cant completely rule out the NAM as there have been two or
three other events where it was the outlier (temperature wise) and
it actually was pretty close. Currently have highs in the mid 70s
to around 80 but that is certainly subject to change.

Sunday night-Monday...precipitation chances end from west to east
Sunday night with dry conditions expected for most on Monday.
Afternoon temperatures warm into the low to mid 80s.

Monday night-Tuesday...dry through the period. After morning lows
in the mid 50s to mid 60s high temperatures warm into the low to
upper 90s.

.LONG TERM...(Wednesday through Saturday)
Issued at 114 PM MDT Sat Jun 23 2018

In the extended the models are showing the local area being under
the influence of an upper-level ridge on Wednesday. This ridge
flattens out and shifts towards the east Wednesday afternoon as an
upper level trough deepens over the western U.S. This puts our local
area in between the upper-level trough, to our west, and ridge, to
our east. By Friday the trough deepens enough to produce southwesterly
flow aloft over the Plains for the rest of the period. On the
surface, the upper level low will influence the development of lee
side lows off the front range. At this time they look to form mostly
to our northwest and produce little to no impacts to the Tri-State
region.

This pattern will produce mostly dry conditions, southerly winds,
and above normal high temperatures during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1130 AM MDT Sat Jun 23 2018

KGLD, vfr conditions expected through 10z or 11z. From taf
issuance through 10z winds generally from the southwest to south
at speeds under 10kts with a few higher gusts. Am currently
expecting showers and thunderstorms to be in the vicinity of the
terminal around 23z with the possibility of a line of storms
moving through in the 00z-02z timeframe. Outflow winds generally
gusting to 40kts but cant rule out even higher. Locally heavy
rainfall lowering vis to mvfr category possible. After 11z winds
shift to the northeast increasing while backing to the north after
17z with gusts near 20kts possible. Post frontal sub vfr cigs move
in and continue through the end of the period.

KMCK, vfr conditions expected through about 14z with winds erratic
about 7kts. After 15z winds become east-northeast under 10kts with
possibility of mvfr cigs moving in. Cant rule out a
shower/thunderstorm overnight but right now confidence not high
enough to include in the forecast.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 23, 10:35 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1035 AM MDT Sat Jun 23 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1035 AM MDT Sat Jun 23 2018 /1135 AM CDT Sat Jun 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There will be a chance of thunderstorms over parts of far eastern
Colorado by mid afternoon slowly increasing in coverage while
approaching the Colorado Kansas border late this afternoon. The
storms are expected to slowly move east across the state line into
far western Kansas by early this evening with a southeast movement
out of the area around or shortly after midnight. The primary threats
will be outflow wind gusts to 65 mph and hail up to the size of golf
balls. Locally heavy rainfall is also possible.

Another chance for thunderstorms exists after midnight for parts of
the area. At this time widespread severe weather is not expected.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

For Sunday morning, it will be possible for a few storms to be
severe. Locally heavy rainfall will also be possible with these
storms.

However the more widespread threat for severe thunderstorms looks to
be Sunday afternoon and evening. These storms will be capable of
large hail, damaging winds, and a few tornadoes. The area that will
have the greatest threat for severe weather will be roughly along
and east of a line from Tribune to Oakley to Norton. Locally
rainfall and possible flash flooding will be a threat over the entire
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 23, 4:21 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.25 INCH       KIT CARSON         CO   PUBLIC

            FACEBOOK REPORT RECEIVED OF MEASURED HALF
            DOLLAR HAIL. THE REPORTER SAID THEY JUST GOT
            HOME ABOUT AN HOUR AFTER THE STORM PASSED SO
            DOES NOT KNOW THE ACTUAL SIZE THE HAIL WAS
            DURING THE STORM.

&&
Local storm report, Jun 23, 4:24 PM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             4 S BURLINGTON          39.25N 102.27W
06/23/2018  E1.50 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&
Local storm report, Jun 23, 4:31 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
431 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             ATWOOD                  39.81N 101.04W
06/23/2018  E0.88 INCH       RAWLINS            KS   911 CALL CENTER

            DIME TO NICKEL SIZE HAIL FELL FOR SEVERAL
            MINUTES AROUND 450 PM CDT (350 PM MDT).

&&

VINCENT
Local storm report, Jun 23, 5:07 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             7 N BEARDSLEY           39.91N 101.23W
06/23/2018  E1.00 INCH       RAWLINS            KS   PUBLIC

&&

JBH
Local storm report, Jun 23, 5:39 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             STRATTON                39.31N 102.60W
06/23/2018  M1.75 INCH       KIT CARSON         CO   PUBLIC

            ***UPDATE, UP THE SIZE TO GOLF BALL DUE TO
            REPORTER SENDING IN PICTURES WITH DIVOTS
            THAT EST TO BE GOLF BALL SIZE*** THIS
            CORRECTS PREVIOUS HAIL REPORT. FACEBOOK
            REPORT RECEIVED OF MEASURED HALF DOLLAR
            HAIL. THE REPORTER SAID THEY JUST GOT HOME
            ABOUT AN HOUR AFTER THE STORM PASSED SO DOES
            NOT KNOW THE ACTUAL SIZE THE HAIL WAS DURING
            THE STORM.

&&
Local storm report, Jun 23, 5:42 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 NNW GRAINFIELD        39.21N 100.54W
06/23/2018  E1.75 INCH       SHERIDAN           KS   PUBLIC

            TIME ESTIMATED.

&&

JBH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 1:31 PM MDTSpecial Weather StatementGLDThomas44 min
Jun 23, 1:58 PM MDTSpecial Weather StatementGLDRawlins47 min
Jun 23, 2:16 PM MDTSpecial Weather StatementGLDSherman44 min
Jun 23, 2:20 PM MDTSpecial Weather StatementGLDThomas40 min
Jun 23, 2:34 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas41 min
Jun 23, 2:49 PM MDTSpecial Weather StatementGLDDecatur41 min
Jun 23, 3:10 PM MDTSevere Thunderstorm WarningGLDSheridan, Thomas50 min
Jun 23, 3:25 PM MDTSevere Thunderstorm WarningGLDSherman50 min
Jun 23, 3:42 PM MDTSevere Thunderstorm WarningGLDDecatur, Rawlins48 min
Jun 23, 3:58 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan, Thomas47 min
Jun 23, 4:12 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace48 min
Jun 23, 4:14 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace46 min
Jun 23, 4:34 PM MDTSevere Thunderstorm WarningGLDRawlins26 min
Jun 23, 4:44 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan, Thomas46 min
Jun 23, 4:59 PM MDTFlash Flood WarningGLDDecatur, Rawlins3 hr
Jun 23, 5:02 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace28 min
Jun 23, 5:08 PM MDTFlash Flood WarningGLDSheridan, Thomas3 hr
Jun 23, 5:08 PM MDTSevere Thunderstorm WarningGLDWallace37 min
Jun 23, 5:34 PM MDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan41 min
Jun 23, 5:44 PM MDTFlash Flood WarningGLDSheridan3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.